Chronic cough and an atypical peripheral pattern on chest imaging: A case report secondary to suspected drug onset.

The Journal of asthma : official journal of the Association for the Care of Asthma

PubMedID: 28402696

Alas R, Williams MT, Yamin G, Rofoogaran M. Chronic cough and an atypical peripheral pattern on chest imaging: A case report secondary to suspected drug onset. J Asthma. 2017;0.
INTRODUCTION
Chronic eosinophilic pneumonia (CEP) is an uncommon interstitial lung disease with nonspecific symptoms that is a diagnostic and treatment challenge. The exact pathology is unknown and putatively involves a complex inflammatory cascade associated with the abnormal accumulation of eosinophils. Our patient had a history of adult-onset asthma after initiating TNF-inhibitor therapy. CEP coexisting with asthma has been reported, but never linked to the use of a TNF-inhibitor-as we report here.

CASE STUDY
A 36-year-old prisoner with a history of psoriasis presented with progressive worsening dyspnea, pleuritic chest pain, and cough. His symptoms started 2-months prior while taking adalimumab, a TNF-inhibitor, for the treatment of psoriasis.

RESULTS
His initial workup revealed 26.9% eosinophils on CBC, elevated IgE levels on BAL, and bilateral lung opacities on imaging. The patient's symptoms and eosinophilia improved markedly after starting corticosteroids. Based on these findings, the patient was ultimately diagnosed with CEP.

CONCLUSION
To our knowledge, this is the first case of asthma and CEP in a patient taking adalimumab (a TNF-inhibitor). Our patient likely had eosinophilic asthma phenotype, which works through the Th2 cell pathway. His psoriasis, which is primarily a Th1 cell pathway disease, likely masked his asthma most of his life. Once on adalimumab, the Th1 response was suppressed and the Th2 pathway was unmasked-revealing itself clinically as asthma. The events that led to the diagnosis of asthma were unknown. However, his symptoms began after starting adalimumab and may explain the chronic pulmonary changes and the possibility that this drug indirectly caused CEP.